Heavy Rain, Dane
- When
- May 17, 6:00 PM CST to 7:30 PM CST
- Where
- Dane County, Madison
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
A line of thunderstorms, some severe, rolled through south-central and southeast Wisconsin. Large hail and damaging straight-line winds gusting to 56 kts (65 mph) were generated.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of thunderstorms, some severe, rolled through south-central and southeast Wisconsin. Large hail and damaging straight-line winds gusting to 56 kts (65 mph) were generated. Large trees and some power poles were damaged, especially in the Beloit to Clinton area of Rock County. As usual, the accompanying heavy rains resulted in urban flooding (water over the curb) in Madison (Dane Co.), and in Jefferson (Jefferson Co.) where rainfall of 1/2 inch within 15 minutes was reported. Refer to the Green Lake County May 25th flood event for additional information.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 17, 1:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT MON MAY 17 2004 .DISCUSSION... FCST FOCUS IS ON TSTM CHCS AND INTENSITY AHD OF APCHG CDFNT ALG WITH AMOUNTS AND FLOODING POTENTIAL FOR SATURATED FAR SE. IN THE SHORT TERM...TSTMS NOW OVR NE WI ARE HEADED OUT OVR LAKE MICHIGAN. BUT NEW ACTVTY IS BLOSSOMING AHD OF CDFNT OVR NRN AND WRN IA. THESE STORMS SHOULD SPREAD NEWD INTO CWA AS FNT APCHS TNGT. SE WI HAS BEEN HEATING UP WELL IN NARROW CLR SLOT...BUT MORE CLDS SPREADING IN FM THE W. MSAS LIS ARE DOWN TO MINUS 7 IN ERN WI THIS AFTN. REF RECENT SWOMCD FOR WATCH PSBLTY. ERLYR FCST HAS ONGOING SCENARIO NAILED DOWN PRETTY WELL...FEW ADJS NEEDED FOR TNGT PTN. THIS INCLUDES FLOODING POTENTIAL AS ASSESSED THEN REGARDING REPEATED CONVECTION DUMPING HVY RNFALL AMTS ON ALREADY WATERLOGGED AREAS. HIGH PRES BUILDING IN FOR TUE WITH ALL MODELS TAKING BNDRY FAR ENOUGH SOUTH TO KEEP CWA GENLY DRY PROBABLY UNTIL WED NGT WHEN RETURN FLOW BRINGS ANOTHER CHC FOR TSTMS. && .MKX...FLASH FLOOD WATCH TONIGHT ZONES 65...66...70>72. NJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT MON MAY 17 2004 WIZ046-047-051-052-056>060-062>072-180939- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND WITH THE ALREADY SATURATED GROUND MAY PRODUCE FLASH FLOODING TONIGHT OVER THE FAR SOUTHEAST WISCONSIN COUNTIES OF KENOSHA...RACINE...MILWAUKEE... WAUKESHA AND WALWORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. XX
The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
4 thunderstorm wind, 2 heavy rain, 2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403788, 5403785, 5403793, 5403786, 5403790, 5403787, 5403792, 5403789, 5403791.